Alert archive / Maine / Beach Hazards Statements in 2019

Beach Hazards Statement 3, NWS Gray, ME

May 27, 2019Rockingham County, New Hampshire; 6 counties in Maine

NWS Gray, ME issued this beach hazards statement at May 27, 2019, 3:00 AM EDT for Rockingham County, New Hampshire; 6 counties in Maine. It took effect at May 27, 2019, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 27, 2019, 3:00 AM EDT (07:00 UTC)
In effect from
May 27, 2019, 8:00 AM EDT
Expired
May 27, 2019, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WHUS41 KGYX 270700
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
300 AM EDT Mon May 27 2019

...THE DANGERS OF COLD WATER...

.Although it will be a nice Memorial Day in northern New England
with many people choosing to engage in outdoor activities on and
near the ocean, it is important to remember that the ocean is
still very cold. Water temperatures in the upper 40s are dangerous
and can be deadly for those unprotected or unprepared for the
conditions.

MEZ023>028-NHZ014-280000-
/O.NEW.KGYX.BH.S.0003.190527T1200Z-190528T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
300 AM EDT Mon May 27 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Gray has issued a Beach Hazards
Statement, which is in effect from 8 AM EDT this morning through
this evening.

* TIMING...From 8 AM EDT this morning through this evening.

* Location...The coast of New Hampshire and western Maine.

* Beach Hazard...The warm air temperature near 70 degrees may
  cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the mid 40s.

* Winds...Light northerly becoming locally onshore during the
  afternoon.

* Impacts...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
1 follow-up statement
559 
WHUS41 KGYX 271859
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
259 PM EDT Mon May 27 2019

...THE DANGERS OF COLD WATER...

.Although it will be a nice Memorial Day in northern New England
with many people choosing to engage in outdoor activities on and
near the ocean, it is important to remember that the ocean is
still very cold. Water temperatures in the upper 40s are
dangerous and can be deadly for those unprotected or unprepared
for the conditions.

MEZ023>028-NHZ014-280000-
/O.CON.KGYX.BH.S.0003.000000T0000Z-190528T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
259 PM EDT Mon May 27 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* TIMING...Until 8 PM EDT this evening.

* Location...The coast of New Hampshire and western Maine.

* Beach Hazard...The warm air temperature in the 60s to lower 70s 
  may cause people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid 40s.

* Winds...Light onshore winds.

* Impacts...The cold water temperatures can quickly cause 
  hypothermia to anyone immersed in the water. Anyone on boats 
  or paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 26, 9:36 PM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, May 26, 9:36 PM EDT, 5 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
936 PM EDT Sun May 26 2019

.SYNOPSIS...
High pressure will build in from the west overnight as a weak
cold front approaches from the north. The front will drop south
through the region on Monday with little more than passing
clouds. High pressure will build over the area Monday night and
will shift offshore on Tuesday. Weak low pressure will pass out
to sea south of New England Tuesday night and Wednesday. A warm
front will approach from the southwest Wednesday night and will
stall south of the region on Thursday. A cold front will
approach from the west Thursday night and will push east
through the region on Friday.

&&

.NEAR TERM /THROUGH MONDAY/...
930 PM Update...
Forecast is in good shape with temperatures dropping off
gradually. Adjusted temperatures and dew points to match current
observational trends.

615 PM Update...
Minor changes to the forecast this evening to usher out showers
across the forecast area. Still some small showers/sprinkles
over southern Somerset and Waldo Counties, but these are rapidly
diminishing. Convective debris clouds are dissipating and it
should clear up nicely tonight. Still looking for about a 30
degree drop for the overnight lows...with lower to mid 40s north
to upper 40s/some 50s south.

Previous discussion...
Scattered showers ahead of a cold front are moving out of the
mountains and into central and southern portions of Maine and
New Hampshire early this afternoon. One thunderstorm has
popped up northeast of Augusta where better instability is
situated and expect any more convection to generally be confined
to eastern zones over the next several hours. Expect showers to
gradually move offshore by early evening as the front continues
east.

Clouds will gradually dry up this evening as downsloping and
drier air advects into the region. Low temperatures overnight
will range through the 40s north and lower to mid 50s south.

&&

.SHORT TERM /MONDAY NIGHT/...
Weak cold front will drop south through the region on Monday
with not much more than passing clouds. High temperatures will
be closer to normal with highs ranging through the 60s north and
70s south.

Behind the front...high pressure will build over the region
Monday night. Clear skies and light winds will allow for good
radiational cooling and frost warnings will likely be needed
for northern and central zones. Lows will range from the lower
to mid 30s in the north and upper 30s to mid 40s south.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
12Z models in relatively good agreement for this package.
Disturbances will cross south of the region during the early
portion of the extended forecast. This will keep conditions in
northern New England on the wet and cool side Tuesday and
Wednesday.

A warm front will remain south of New England Tuesday with
cooler air in northern New England. This will allow showers to
enter the region, mainly over southern portions of Maine and New
Hampshire. Highs will be in the 60s which is still below normal
for this time of the year.

Low pressure will develop along this boundary on Wednesday,
keeping unsettled conditions in the region. The chance for
showers will increase Wednesday night as the system heads out
into the Atlantic and a warm front approaches from the south.

By Thursday, yet another disturbance, a cold front, will slowly
approach from the north. Showers and scattered showers will
cross the region, lasting into Thursday night.

High pressure will finally bring drier air into the region
Friday and Saturday.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Short Term...VFR tonight through Monday night.

Long Term...Areas of IFR conditions, mainly over southern areas
in low clouds and showers Tuesday night into Wednesday. This
unsettled pattern will continue with another system Thursday and
Thursday night.

&&

.MARINE...
Short Term...No flags.

Long Term...Gusty winds expected for a short period Monday
night and again Friday from the northwest. Otherwise, winds and
seas will mainly be below SCA thresholds.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Hanes
Hazardous weather outlook, May 26, 10:14 PM EDT, 4 hours 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Gray ME
1014 PM EDT Sun May 26 2019

MEZ012>014-018>028-NHZ003>015-280215-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
1014 PM EDT Sun May 26 2019

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001-002-280215-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
1014 PM EDT Sun May 26 2019

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Cool high pressure builds in Monday night. Sheltered valleys could
see frost or freeze conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-280215-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1014 PM EDT Sun May 26 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:59 AM EDTFrost AdvisoryGYXCarroll29 hr
May 27, 2:59 AM EDTFreeze WarningGYXCoos29 hr

Nearby

Beach Hazards Statements in Maine, 2019Beach Hazards Statements in New Hampshire, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.